Missouri, 2003

Winter Storm in Missouri, March 4 to 5, 2003

March 4 to 5, 2003 · NWS LSX · 5 events in 5 counties and zones

A mix of freezing rain and sleet started during the evening hours of March 4. About 1/4 inch of ice accumulated across the area before the precipitation changed to snow later that night.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A mix of freezing rain and sleet started during the evening hours of March 4. About 1/4 inch of ice accumulated across the area before the precipitation changed to snow later that night. By the morning of the 5th, snowfall across the area ranged from 3 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 4, 4:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 4, 4:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CST TUE MAR 4 2003

ANOTHER BUSY AFTN. LTST RGNL RADAR CONTS TO SHOW EXPANDING AND
INTENSIFYING PCPN OVR NRN AND CNTRL MO IN RESPNS TO STG ISENTROPIC
UPGLIDE OVR MID MISS VLY RGN AND POINTS NW AND W. HEAVIEST SNWFALL
CONTS ACRS IA ATTM IN RESPONSE TO ULJ STREAK EXTDNG ACRS GRT LKS
THRU NEW ENGLAND RGN. MO..IA CONTS TO REMAIN IN FAVORABLE RIGHT
ENTRANCE RGN OF ULJ AND STG LO-MID LVL FRONOGENESIS. SFC FNT CONTS
TO REMAIN NRLY STNRY FM SFC LO OVR NE OK THRU CNTRL IL. FNT CONTS TO
SLOLY SAG SWRD AND IS EXPCTD TO REACH COU ARND 06 UTC AND STL AREA
BTWN 08-09 UTC. FNT CONTS TO TREND SLOWER THAN WHAT MDLS HAVE SHOWN.
THUS PCPN WL CHG FM RA TO ZR/IP ERY THS EVE OVR NRN SCTNS OF CWA AND
THEN OVR TO SNW AFT 04 UTC TIME FRAME. EXPCT ZR-/IP TO BEGIN OVR COU
AREA AFT 06 UTC AND OVR STL AREA AFT 08-09 UTC. WL CONT WI WINTER
STORM WARNING FOR FAR NORTHERN COUNTIES OF CWA FOR TNGT. EXPCTNG
COMBINATION OF ZR/IP WI 1/4 - 1/2 INCH IP THEN OVR TO SNW 3 TO 5
INCH CATEGORY. WERE EXPECTING LESSER AMOUNTS OF SNW S OF UIN OVR
BOWLING GREEN MO AREA (2 - 4 INCH RANGE) AND ARND 1-2 INCHES OVR COU
AND ARND AN INCH OVR STL AREA. HWR WI COMBINATION OF ZR-/IP THEN
CHANGE OVR TO SNW WE EXPANDED WINTER WX ADVISORY TO INCLUDE MUCH OF
STL METRO AREA FROM EARLIER FCST. SNW SHULD END BTWN 13-15 UTC OVR
CNTRL MO AND OVR STL AREA BTWN 16 - 18 UTC WED. SNW SHOULD END OVR
ERN SCTNS OF CWA ARND 19 UTC AS UPR LVL WAVE PASSES THRU AREA MID
DAY. CLOUDS SHOULD BEGIN TO BREAK UP OVR CWA AFTR 00 UTC THUR AS SFC
HI PRES RDG MOVES ACRS RGN ERY THU MRNG. GOOD REBOUND ON TEMPS ON
THUR AS STG SW FLW RETURNS TO AREA.

.STL...WINTER STORM WARNING FOR TONIGHT FOR COUNTIES FOR FAR
NORTHERN COUNTIES OF CWA INCLUDING KUIN. WINTER WEATHER ADVISORY FOR
TONIGHT ACROSS MUCH OF CENTRAL THROUGH EAST CENTRAL MISSOURI AND
ADJACENT SOUTHWEST SECTIONS OF ILLINOIS.

GOOD COORDINATION WITH EAX..ILX. AND SGF
PRZYBYLINSKI
Hazardous weather outlook, Mar 4, 7:30 AM CST, 10 hours 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CST TUE MAR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP THROUGH MISSOURI AND ILLINOIS TONIGHT. A
LOW PRESSURE CENTER IS FORECAST TO MOVE ALONG THE FRONTAL BOUNDARY
BRINGING ABOUT A MIXTURE OF WINTERY PRECIPITATION TO THE AREA...
ESPECIALLY IN NORTHEAST MISSOURI EASTWARD INTO CENTRAL ILLINOIS.
A WINTER STORM WARNING IS IN EFFECT FOR A PORTION OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS FOR TONIGHT FOR A BRIEF PERIOD
OF FREEZING RAIN AND SLEET CHANGING TO SNOW WITH UP TO 4 TO 8
INCHES OF SNOWFALL. LESSER AMOUNTS WILL BE LIKELY FURTHER SOUTH.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR CENTRAL AND EAST CENTRAL
MISSOURI AND ADJACENT PORTIONS OF SOUTHWEST ILLINOIS FOR TONIGHT.
TEMPERATURES WILL PLUMMET SHARPLY TONIGHT...FALLING SOME 20 TO 25
DEGREES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
REPORTS OF WINTER PRECIPITATION AMOUNTS IS ENCOURAGED...ICE AND
SLEET IN QUARTERS OF AN INCH AND SNOW IN INCHES.

PEDIGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
March 4, 6:00 PM CST to March 5, 6:00 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
March 4, 6:00 PM CST to March 5, 6:00 AM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
March 4, 6:00 PM CST to March 5, 6:00 AM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
March 4, 6:00 PM CST to March 5, 6:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Winter Storm, Ralls

When
March 4, 6:00 PM CST to March 5, 6:00 PM CST
Where
Ralls forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344438, 5344439, 5344440, 5344441, 5344442.